Jump to content

Recommended Posts

I totally understand crotchity's point... when your not sure, just give drugs until something happens :confused:

Good lessen for the younger generation eh?

  • Like 2
Link to post
Share on other sites
  • Replies 70
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

How do you do this? How many TAAs have you seen? In what percentage of the times that you thought you saw a TAA were you right? In what percentage were you wrong? How many patients have you evalua

Aside from what has already been stated, you might want to do some reading on “stress hyperglycemia”. This is relatively common with cardiac failure/AIM, or any other acute injury/stress state for tha

I totally understand crotchity's point... when your not sure, just give drugs until something happens Good lessen for the younger generation eh?

To recap: After reading my posts over it sounds like I am drunk with the very poor english and lack of punctuation ... eh ? A known diabetic, (because no one has ever worn someone else's bracelet) unconscious and diaphoretic, all V/S normal, in a public setting with normal BGL readings.

I have been trained to not tunnel vision, sure this patient is pointing that way but with the very skinny S/S and zero P/E is just so very open ended to call, especially when this thread progressed to prognostic indicators of hyperglycaemia patient and poorer outcomes, just saying .

I would start looking for other possible reasons of decreased LOC ? Yuppers, the AEIOUTIPS mnemonic comes to mind if one need's a crotch to fall back upon, highly suggested for students to be thoughout.

I would be assuring an open airway ( while doing this ketone's on breath and Kusmalls type respirations (although in the senario presented "normal VS mentioned" as well as pupils size response to light and equality and GCS, the babinski reflexes checked as well (those would be observation that could be very useful and takes less than 20 seconds)

Rx: C Collar, O2 titrated to Pulse Ox, boarded, then a line and repeat BGL just to cover all the bases, before I jumped to the conclusion of the machine is wrong.

Perhap's then think thiamine, D50W, glucagon (btw the glucagon and the negative connotation (old school) of a back up for a poor Paramedic skills starting a line's) I sure would not want to give an IV medication with preservatives in it because it could cause Autism and / or ADD or worse <gasp>

Or am I like just like crotch and Challenging What You Think You Know ? (or perhaps even himself EH ?)

Quoting crotch "

and saving the patient's life (old school style)" :thumbsdown:

I just can not get behind this bs, get over yourself, this attitude belongs in a fire hall. I am no hero I am just doing my job .

<edit for spacing>

Edited by tniuqs
Link to post
Share on other sites

In other words, "Thanks crotchity you were right, I was tunnelvisioned by my glucometer and searched for every other disease process including malaria, instead of what is the most likely cause, statistically speaking, while my patient's blood sugar continued to drop. I would have started an IV, O2, maybe backboarded them . I would have then transported to the nearest emergency room, emergency, because they continued to deteriorate as my malaria treatment did not correct their condition, and they arrested 15 minutes into my care plan. After reading what I wrote, I realized that I should consider D50 in my treatment plan much earlier than I originally planned, but I could never admit you were right, so I will say that I will now consider it."

You're welcome, and ten years from now when this scenario really happens, I want you to come back and teach the new rookies in the room how to handle this patient. I am not claiming to be smarter than you, I have just seen a lot more patients and situations than you have. You know everything that is in the textbook, I know everything that is NOT in the textbook. :shifty:

Edited by crotchitymedic1986
Link to post
Share on other sites

I agree with both Tnuigs and Crotchity. Unconscious, diaphoretic, known diabetic, probably 90% chance of hypoglycemia. I think where you screwed up crotchity is that you should have made the patient have suppressed respirations and vital signs. When you say normotensive, I would consider the other possible causes, because it might just be someone faking. But once the patient started to tank, I would definitely throw some D50 at it, can't hurt. No different than throwing some atropine at EMD, cant hurt.

Link to post
Share on other sites

I would definitely be wary about going for the dextrose, atleast straight away

the AEIOUTIPS mnemonic comes to mind if one need's a crotch to fall back upon,

and that's just the start....I'm sure we could spend all day thinking of other things that can cause somebody to be unconscious.

Now in regards to treating the patient and not equipment, I have had false readings with glucometers in the past and if there's no calibration stick with the device I'm tossing the strips and getting a new box.

So back to what would I do? Make sure I've done a thorough assessment before going for the dextrose as long as I'm able to discount anything else. I'd also be documenting all the negative findings my report to justify my rational for the treatment.

Link to post
Share on other sites

I know everything that is NOT in the textbook. :shifty:

I doubt that very much

Link to post
Share on other sites

Unconscious patient, who's diaphoretic, with no history available, other than a medic alert reading "IDDM", who's vital signs are "normal", with a bG of 120 mg/dl (6.7 mmol/L).

What am I thinking?

- I can't rule out a traumatic etiology. I can't apply NEXUS / Canadian C-spine rule. Thus the patient gets immobilised.

- I'm concerned about this patient's ability to control their own airway, and their aspiration risk, if they're GCS 3. I'd be considering advanced airway management.

- In the absence of respiratory depression naloxone is unlikely to be of benefit.

- I'd love a 12-lead along the way.

- This could be about a billion things more likely than (1) relative hypoglycemia, or (2) an equipment error.

With a glucometer reading 6.7 mmol/L, I'm not giving D50W. Otherwise shouldn't I'll be giving D50W to every patient with a GCS of 3. And that's just silly. Perhaps I should push tenecteplase on everyone with chest pain and isoelectric STs, just in case there's an equipment error with the LifePak?

  • Like 2
Link to post
Share on other sites

WOW I AM AMAZED ! Thank you for making my point, the younger generation is apparently all about the equipment. A half amp of D50 is hardly similar to pushing cardiac drugs. So then let me see if you are willing to kill any other patients besides diabetics ? You have a 40 year old male with crushing chest pain, SOB, pain radiating down left arm, but your 12Lead says NSR (no infarct). Are you going to withhold ASA and NTG (NTG is far more dangerous than 1/2 amp of D50)? He could be having an embolus, a AAA, it could just be gas, or pneumonia/pleurisy. Or do you give the ASA and NTG and see if it improves the patient ? Now explain to me how the diabetic scenario is different.

I hear crickets ! Did it click yet ? Treat the patient, not the equipment.

Link to post
Share on other sites

WOW I AM AMAZED ! Thank you for making my point, the younger generation is apparently all about the equipment. A half amp of D50 is hardly similar to pushing cardiac drugs. So then let me see if you are willing to kill any other patients besides diabetics ? You have a 40 year old male with crushing chest pain, SOB, pain radiating down left arm, but your 12Lead says NSR (no infarct). Are you going to withhold ASA and NTG (NTG is far more dangerous than 1/2 amp of D50)? He could be having an embolus, a AAA, it could just be gas, or pneumonia/pleurisy. Or do you give the ASA and NTG and see if it improves the patient ? Now explain to me how the diabetic scenario is different.

I hear crickets ! Did it click yet ? Treat the patient, not the equipment.

What would you do Crotch?

I for one would treat the patient with the ASA and the nitro. See how the nitro does.

If the nitro didn't work, I'd work him up for Ebola or maybe Benign Essential tremors.

I don't care really what the monitor or 12 lead says. I read somewhere that between 20 and 30% of all heart attacks don't actually show up with the classic elevation and depression on the 12 lead. my figures might be a bit off though.

Link to post
Share on other sites

×
×
  • Create New...